|Year : 2013 | Volume
| Issue : 2 | Page : 136-137
Clonidine poisoning in a toddler
Ravi Ambey, CD Veerbhadra, Richa Gupta
Department of Pediatrics, Gajraraja Medical College and Kamla Raja Hospital, Gwalior, Madhya Pradesh, India
|Date of Web Publication||21-May-2013|
Department of Pediatrics, Gajraraja Medical College and Kamlaraja Hospital, Gwalior, Madhya Pradesh
Source of Support: None, Conflict of Interest: None
Even though clonidine poisoning has been repeatedly reported in last decade, but in recent past there is paucity of this, especially in a scenario of developing countries like India. We report a toddler with clonidine poisoning who developed lethargy, respiratory depression, and hypotension following accidental ingestion of 0.2 mg clonidine. The toddler also developed myocardial ischemia due to hypotension and recovered with due supportive care.
Keywords: Clonidine poisoning, hypotension, toddler
|How to cite this article:|
Ambey R, Veerbhadra C D, Gupta R. Clonidine poisoning in a toddler. J NTR Univ Health Sci 2013;2:136-7
| Introduction|| |
Clonidine was choice of antihypertensive in 1960s and 70s, but because of its narrow therapeutic index and increased side effects became 4 th or 5 th line of antihypertensive so the poisoning in children has been repeatedly reported in past decades but there is paucity in recent years.  But with increased use for attention deficit hyperactive disorder (ADHD), tic disorder, and other behavioral disorders especially in developed countries, there is significant increase in pediatric poisoning. , It is both central and peripherally acting imidazoline derivative with, a mixed alpha-1 and alpha-2 adrenoceptor agonist with a predominant alpha-2 action. This inhibits sympathetic outflow, which results primarily in a reduction of sympathetically mediated vasoconstriction, cardiac inotropy, and chronotropy. It is lipid soluble and penetrates the blood-brain barrier to reach the hypothalamus and medulla. It reduces peripheral norepinephrine release by stimulation of the prejunctional inhibitory alpha-2 adrenoceptors. , It is a "single pill kill drug" i.e. 0.2-2 ng/ml can cause hypotension with half-life of 8-12 hrs and single dose effect lasts till 24 hrs.  Lethargy, miosis, and bradycardia are most common features. Cardio respiratory failure is seen in severe cases.
| Case Report|| |
A 3-year-old boy was brought with history of swallowing two tablets of clonidine (0.1 mg each) and third one taken out of mouth by mother after witnessing him putting in to mouth. He was conscious and fully alert, vitals stable, pupil, systemic examination was all within normal limits at the time of admission at 1 hour of ingestion. Four hours later toddler got lethargic and his respiration became shallow, he was having bradycardia with pulse rate of 50 beats per minute and blood pressure of 80/62 mmHg. Over next 2 hrs, he developed hypotension with blood pressure of 74/52 mmHg. Meanwhile, child was being monitored every half an hourly with gastric decontamination at the time of admission followed by aggressive supportive treatment once deterioration started, by administration of oxygen, and injection atropine and naloxone. As there was no signs of hypovolemia with adequate urine output inotrope support was given after single bolus of normal saline 20 ml/kg. He recovered gradually after 12 hours of admission and by 24 hours inotrope support was weaned off. All the laboratory investigations were within normal limit with normal electrocardiogram (ECG). But for our surprise, Creatine Kinase Myocardial Band (CKMB) at 28 th hour rose to 32.7 IU/L. Echocardiography was showing mild tricuspid regurgitation. CKMB and echocardiography was normal at day 7. Toddler was discharged with the advice of regular follow up and psychiatric consultation.
| Discussion|| |
It will be easy to confirm clonidine poisoning in a child with positive medical history of clonidine ingestion presenting with its consistent features of impaired consciousness, bradycardia, miosis, respiratory depression and hypotension.  Fortunately, in the present case, there was a positive history of mother witnessing the act of ingestion of clonidine tablets, which helped us in dealing with the case. There is a contrasting difference in the epidemiology of clonidine poisoning in the developed and developing countries. In most of cases with clonidine poisoning, it will be child's own medication in developed countries where parents are seeking treatment for pediatric behavioral disorders more often and being prescribed clonidine, , which is not the scenario in developing countries where it will be adults anti-hypertensive prescription which is the source like in our case. Although there are no systematic epidemiological studies done over Indian children but few of the past case reports point in this favor. ,, The child presented with cardiac depression with circulatory failure pointing that cardiac symptoms are consistent in clonidine poisoning. To the best of our knowledge, none of the previous case reports confirmed the myocardial ischemia. We were able to demonstrate the same by showing the elevated CKMB level. As the child developed the respiratory involvement in the form of shallow respiration, one should be prepared for the possible requirement of intubation and mechanical ventilation.
There is rising incidence of clonidine poisoning and endemecity in many western states. ,, In any case scenario with previously healthy child presenting with sudden onset, rapidly progressive cardiac failure over hours raising the possibility of cardiotoxin, we should keep a high index of suspicion of clonidine use by anyone at home as well as possibility of its access to child should be noted. The good supportive care along with atropine, ionotropes, and naloxone could be making a difference of life and death in a case of clonidine poisoning. ,
| References|| |
|1.||Tripathi KD. Antihypertensive drugs. In: Tripathi KD, editors. Essentials of Medical Pharmacology. 6 th ed. New Delhi: Jaype brothers Medical Publications; 2008. p. 546. |
|2.||Katherine A, O' Donnell, Michele Burns Ewald. Pediatric Drug therapy/Poisoning. In: Robert M Kleigman, Bonita F Stanton, Joseph W St. Geme, Nina F. Schor, Richard E. Beharman, editors. Nelson Textbook of Pediatrics. 19 th ed. Philadelphia: Elseviers Inc; 2012. p. 262. |
|3.||Klein-schwartz W. Trends and toxic effects from pediatric clonidine exposures. Arch Pediatr Adolesc Med 2002;156:392-6. |
|4.||Basker S, Singh G, Jacob R. Clonidine In paediatrics - A review. Indian J Anaesth 2009;53:270-80. |
|5.||Sinha Y, Cranswick NE. Clonidine poisoning in children: A recent experience. J Paediatr Child Health 2004;40:678-80. |
|6.||Karnawat BS, Chowdhry BR. Clonidine overdose. Indian Pediatr 1998;35:1119-21. |
|7.||Stein B, Volans GN. Dixarit overdose: The problem of attractive tablets. BMJ 1978;2:667-8. |
|8.||Sanklecha M, Jod A, Raghavan K. Clonidine casualty. Indian J Pediatr 1993;60:611-2. |
|9.||Nichols MH, King WD, James LP. Clonidine poisoning in Jefferson County, Alabama. Ann Emerg Med 1997;29:511-7. |